October 23, 2007
By Frank Long
Associate Editor, Hearing Review
A cautionary signal was sent by the Food and Drug Administration to men who use erectile dysfunction (ED) drugs when the agency called for warnings of potential hearing loss to appear more prominently on bottles that contain the drugs.
After an article published in the April Journal of Laryngology & Otoloty reported a man had taken Viagra and experienced sudden hearing loss, the FDA moved to expand its investigation of a potential connection between hearing loss and use of drugs manufactured to treat ED.
“We don’t know enough to say that it’s ironclad caused by the drugs, but we see enough to say we can’t ignore it either,” Robert Boucher, FDA ear, nose and throat specialist, told the Associated Press in an Oct. 18 report by MSNBC.
The FDA later discovered 29 instances of sudden hearing loss experienced by individuals who exhibited a variety of symptoms. The agency reported one-third of the hearing loss cases were temporary and that in most cases affected only one ear.
Viagra is one of several drugs that will fall under the agency’s new labeling standards, which will extend to competing products Cialis and Levitra. The new requirement is also mandated for Revatio, a substance used to treat pulmonary arterial hypertension.
“Because some level of hearing loss is usually associated with the aging process, patients on these drugs may not think to talk to their doctor about it,” says Janet Woodcock, MD, the FDA’s deputy commissioner for scientific and medical programs, chief medical officer, and acting director of its Center for Drug Evaluation and Research.
Revised labeling for the products can be reviewed online at www.fda.gov/cder/DrugSafety/DrugIndex.htm.